A 36 year old male with a history of protein C deficiency (not on AC) is wheeled into your resuscitation bay tachypneic, tachycardic and hypoxic one week after a major surgery. You throw on your ultrasound probe and see a ballooned-out right heart. CT is backed up even more than usual. Your suspicion for PE is exceedingly high, so you go ahead and give a heparin bolus followed by a drip and he reports feeling a bit better right away. You’re thinking: this guy is full of baloney, this makes no sense, heparin only acts to stabilize the clot and prevent further clot formation, he shouldn’t feel better right away…and you’re correct.
[spacer height=”20px”]However, so is he, as there’s more to the story of this PE and heparin’s effects:
[spacer height=”20px”]When a pulmonary embolism forms, thrombin activation induces the aggregation of platelets which release serotonin. This neurotransmitter then induces both vasoconstriction and bronchoconstriction, in addition to the direct constrictive effects of thrombin itself. As such, patients with PE not only suffer from increased alveolar dead space but also reduced airway passages secondary to bronchoconstriction. Heparin, which activates antithrombin III to inactivate thrombin, therefore has a bronchodilatory effect and may in fact make your patient feel improved soon after its administration. No major RCTs have been done, however animal studies and case reports have supported this process. Additionally, studies have shown potential benefits of inhaled heparin in treating asthma.
[spacer height=”20px”]Sources:
http://www.nejm.org/doi/full/10.1056/NEJM199807093390207
http://www.nejm.org/doi/pdf/10.1056/NEJM196604282741703